Alert archive / Alabama / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 111, NWS Birmingham, AL

July 14, 2015Clay County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jul 14, 2015, 9:07 PM CDT for Clay County, Alabama. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2015, 9:07 PM CDT (02:07 UTC)
Expired
Jul 14, 2015, 9:29 PM CDT
In force
22 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Clay County, AL

The radar

The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 9:15 PM CDTTSTM WND DMGMillerville, ALA FEW TREES WERE BLOWN DOWN IN MILLERVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:27 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2015-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2015-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WUUS54 KBMX 150207
SVRBMX
ALC027-150245-
/O.NEW.KBMX.SV.W.0111.150715T0207Z-150715T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
907 PM CDT TUE JUL 14 2015

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 945 PM CDT

* AT 906 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MOUNT CHEAHA TO 7 MILES SOUTHEAST OF WALDO TO NEAR
  STEWARTVILLE...MOVING SOUTHEAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LINEVILLE...ASHLAND...BARFIELD...DELTA...CLEVELAND CROSSROADS...
  ROSELLE...GUNTHERTOWN...CRAGFORD...MELLOW VALLEY...MILLERVILLE...
  LAKE CHINNABEE...HOLLINS AND MOTLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3311 8566 3311 8617 3320 8617 3319 8612
      3329 8612 3330 8598 3338 8598 3338 8594
      3339 8594 3340 8592 3350 8590 3350 8586
      3347 8589 3347 8578 3350 8576 3349 8564
      3332 8564
TIME...MOT...LOC 0206Z 295DEG 35KT 3351 8580 3330 8597 3310 8620 

HAIL...<.75IN
WIND...60MPH
 
$$

05/MA
1 follow-up statement
259 
WWUS54 KBMX 150229
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT TUE JUL 14 2015

ALC027-150238-
/O.CAN.KBMX.SV.W.0111.000000T0000Z-150715T0245Z/
CLAY AL-
929 PM CDT TUE JUL 14 2015

...THE SEVERE THUNDERSTORM WARNING FOR CLAY COUNTY IS CANCELLED...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
EAST CENTRAL ALABAMA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 100 AM CDT FOR EAST CENTRAL ALABAMA.

LAT...LON 3311 8566 3311 8617 3320 8617 3319 8612
      3329 8612 3330 8598 3338 8598 3338 8594
      3339 8594 3340 8592 3350 8590 3350 8586
      3347 8589 3347 8578 3350 8576 3349 8564
      3332 8564
TIME...MOT...LOC 0227Z 295DEG 35KT 3351 8580 3330 8597 3310 8620 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 6:39 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 14, 6:39 PM CDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CDT TUE JUL 14 2015

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

DECENTLY ORGANIZED LINE OF STORMS HEADED SOUTHEASTWARD OUT OF
TENNESSEE AND ARKANSAS THIS AFTERNOON.  HAVE BEEN LOOKING CLOSELY AT
SOME MESOSCALE NUMBERS TO TRY TO GET A BETTER HANDLE ON THE
UNCERTAINTY THAT NORTHWEST FLOW OFTEN BRINGS.  BEST INSTABILITY IS
COINCIDED WITH THE CURRENT SEVERE THUNDERSTORM WATCH...WHICH LOOKS
GOOD AT THIS POINT.  IT WILL BE A WAIT AND SEE IF IT CAN MAINTAIN
SIMILAR INTENSITY AS THE SUN GETS LOWER...BUT 4500 JOULES WILL TAKE
A WHILE TO SUBSIDE EVEN AS EVENING COOLING BEGINS.  THE HIGHER BULK
SHEAR VALUES...WHICH HELPED ORGANIZE THIS LINE ARE EXPECTED TO
REMAIN TO OUR NORTH...AND ARE OFTEN TIMES CONFUSING.  IN THIS
INSTANCE...ONCE A COLD POOL DOMINATED LINE GETS GOING THE MECHANICS
CAN OFTEN TIMES SUSTAIN MORE ROBUST FEATURES.  IN OTHER WORDS...THE
HIGHER BULK SHEAR IS NOT NECESSARY TO KEEP THE LINE GOING ONCE IT IS
ALREADY ESTABLISHED.  ADD TO THAT THE SOUTHWARD-TURNING SECTION OF
THE LINE ENTERING NORTHERN MISSISSIPPI TRYING TO ORGANIZE INTO AN
MCV...AND THERE IS PLENTY TO SUGGEST THAT AREAS NORTH OF I-20 WILL
NEED TO BE WATCHED VERY CLOSELY.  MOST MESOSCALE NUMERICAL GUIDANCE
IS KILLING THE LINE HERE SHORTLY AFTER SUNSET...HOWEVER...ALL HAVE
INITIALIZED THE INSTABILITY INCORRECTLY. SO BE A BIT CAREFUL WITH
ANY SIMULATED REFLECTIVITY AS IT IS LIKELY UNDERDONE.  THE BIG
BUBBLE OF 4000 JOULES IS LAYING IN WAIT ACROSS MUCH OF THE NORTHERN-
THIRD OF THE STATE...AND WILL BE A PROBLEM FOR US AT LEAST OVER THE
NEXT SEVERAL HOURS.

17/KLAWS

&&

.AVIATION...
00Z TAF DISCUSSION.

LINE OF SEVERE STORMS WILL PUSH ACROSS NORTHERN TERMINALS THIS
EVENING. HAVE INCLUDED TEMPOS FOR INCREASED WIND SPEEDS AND REDUCED
VIS. HOWEVER...EXPECT GUSTS WITHIN STRONGER STORMS TO APPROACH
50KTS...WITH FREQUENT LIGHTNING.

CONDITIONS WILL IMPROVE BEHIND THE LINE...WITH VFR CONDITIONS
EXPECTED WITH WINDS SHIFTING BACK TO THE SOUTHWEST AT 5 KTS. WINDS
WEDNESDAY WILL TURN TO THE NORTHWEST ACROSS THE NORTH AT 10-12KTS.
AT MGM AND TOI...HAVE INCLUDED VCTS DURING THE AFTERNOON AS THE
BOUNDARY LEFT FROM TONIGHTS CONVECTION SHOULD BE ACROSS THE
SOUTH...AND DEVELOPMENT IS POSSIBLE DURING AFTERNOON HEATING.

14

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR AUTAUGA-BARBOUR-
BIBB-BLOUNT-BULLOCK-CHILTON-DALLAS-ELMORE-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RUSSELL-SHELBY-SUMTER-TUSCALOOSA-WALKER-WINSTON.

&&
Hazardous weather outlook, Jul 14, 7:21 PM CDT, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT TUE JUL 14 2015

ALZ011>015-017>050-160330-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
721 PM CDT TUE JUL 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A COMBINATION OF HEAT AND HIGH HUMIDITY WILL CREATE HEAT INDEX
VALUES OVER 105 DEGREES FOR A LARGE MAJORITY OF CENTRAL ALABAMA
THIS AFTERNOON. TAKE PROPER PRECAUTIONS TO AVOID HEAT RELATED
ILLNESSES.

SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF CENTRAL
ALABAMA TONIGHT THROUGH MIDNIGHT. DAMAGING STRAIGHT LINE WINDS
ARE THE GREATEST THREAT WITH A LESSER THREAT OF LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HIGH TEMPERATURES COMBINED WITH RELATIVELY HIGH HUMIDITY LEVELS
WILL CONTINUE TO PRODUCE HEAT INDICES NEAR OR ABOVE 105 DEGREES
DURING THE AFTERNOON HOURS WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED TONIGHT INTO WEDNESDAY MORNING.

In the hours before

Local storm report, Jul 14, 8:34 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
834 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     3 NW ALABASTER          33.28N 86.85W
07/14/2015                   SHELBY             AL   FIRE DEPT/RESCUE

            TREES DOWN AT HIGHWAY 17 AND FIELDSTONE DRIVE IN HELENA

&&

DAVIS
Local storm report, Jul 14, 8:35 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
835 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     3 WNW HELENA            33.30N 86.91W
07/14/2015                   SHELBY             AL   FIRE DEPT/RESCUE

            TREES DOWN AT HIGHWAY 52 AND HIGHWAY 93 IN HELENA

&&

DAVIS
Local storm report, Jul 14, 8:44 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
844 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     TSTM WND DMG     3 ESE ALABASTER         33.23N 86.77W
07/14/2015                   SHELBY             AL   NWS EMPLOYEE

            TREES DOWN NEAR COUNTY 339 AND SADDLE LAKE DR

&&

DAVIS
Local storm report, Jul 14, 8:52 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     3 W BESSEMER            33.37N 87.00W
07/14/2015                   JEFFERSON          AL   AMATEUR RADIO

            DAMAGE TO GAS PUMPS AT MARATHON GAS STATION ON ACADEMY DR

&&

DAVIS
Local storm report, Jul 14, 8:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
857 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     2 N FULTONDALE          33.64N 86.80W
07/14/2015                   JEFFERSON          AL   AMATEUR RADIO

            DAMAGE TO AN OUTBUILDING REPORTED NEAR TARRANT RD AND
            SKELTON RD IN GARDENDALE

&&

DAVIS
Local storm report, Jul 14, 9:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
902 PM CDT TUE JUL 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     5 NNW FAIRFIELD         33.54N 86.95W
07/14/2015                   JEFFERSON          AL   EMERGENCY MNGR

            TREE DOWN ON HOUSE ON HILLCREST DR. ALSO SEVERAL TREES
            DOWN IN MT OLIVE...MINOR...AND ADAMSVILLE

&&

DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:10 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Walker65 min
Jul 14, 7:31 PM CDTSevere Thunderstorm WarningBMXBlount, Jefferson59 min
Jul 14, 7:58 PM CDTSevere Thunderstorm WarningBMXTuscaloosa62 min
Jul 14, 8:07 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah, St. Clair23 min
Jul 14, 8:16 PM CDTSevere Thunderstorm WarningBMXShelby59 min
Jul 14, 8:20 PM CDTSevere Thunderstorm WarningBMXJefferson25 min
Jul 14, 8:39 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Coosa, Talladega50 min
Jul 14, 8:45 PM CDTSevere Thunderstorm WarningBMXCalhoun, Cleburne44 min
Jul 14, 9:15 PM CDTSevere Thunderstorm WarningBMXAutauga, Elmore45 min
Jul 14, 9:17 PM CDTSpecial Weather StatementBMXTallapoosa58 min
Jul 14, 9:31 PM CDTSpecial Weather StatementBMXChambers, Randolph59 min
Jul 14, 9:32 PM CDTSpecial Weather StatementBMXDallas, Perry28 min
Jul 14, 9:38 PM CDTSpecial Weather StatementBMXLowndes, Montgomery67 min
Jul 15, 4:23 AM CDTHeat AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more8 days
Jul 15, 3:16 PM CDTSpecial Weather StatementBMXWalker29 min
Jul 15, 3:55 PM CDTSpecial Weather StatementBMXCoosa35 min
Jul 15, 4:03 PM CDTSpecial Weather StatementBMXShelby27 min
Jul 15, 4:08 PM CDTSpecial Weather StatementBMXChilton37 min
Jul 15, 4:11 PM CDTSpecial Weather StatementBMXRussell34 min
Jul 15, 4:17 PM CDTSevere Thunderstorm WarningBMXRussell31 min
Jul 15, 4:19 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby41 min
Jul 15, 4:24 PM CDTSpecial Weather StatementBMXElmore51 min
Jul 15, 4:30 PM CDTSpecial Weather StatementBMXBibb, Tuscaloosa45 min
Jul 15, 4:41 PM CDTSpecial Weather StatementBMXMacon49 min
Jul 15, 4:46 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Perry44 min
Jul 15, 5:05 PM CDTSpecial Weather StatementBMXAutauga, Elmore, Montgomery40 min
Jul 15, 5:14 PM CDTSevere Thunderstorm WarningBMXAutauga61 min
Jul 15, 5:42 PM CDTSevere Thunderstorm WarningBMXBullock63 min
Jul 15, 5:51 PM CDTSpecial Weather StatementBMXShelby24 min
Jul 15, 5:53 PM CDTSpecial Weather StatementBMXAutauga, Dallas, Hale, Lowndes, Montgomery, Perry37 min
Jul 15, 5:59 PM CDTSevere Thunderstorm WarningBMXHale46 min
Jul 15, 6:16 PM CDTSpecial Weather StatementBMXPickens29 min
Jul 15, 6:22 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter36 min
Jul 15, 6:36 PM CDTSpecial Weather StatementBMXRussell24 min
Jul 15, 6:39 PM CDTSpecial Weather StatementBMXBarbour, Bullock, Dallas, Hale, Lowndes, Perry and 1 more66 min
Jul 15, 6:58 PM CDTSpecial Weather StatementBMXGreene, Sumter47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.